Psychiatrist Overdosing Pts??

Posted

Help! I feel like our psychiatrist on our adult inpatient psychiatric and detox unit is being completely UNSAFE. I don't feel comfortable administering the crazy dosage amounts he orders for the pts and I'm not sure how to approach the situation either!

He puts every single new admission (whether they're here for just psych or just detox or both) on Effexor XR. The part that really concerns me is this:

He will start them on either 37.5mg or 75mg po daily for one or two days.

Then he will increase the dosage to 150mg po qAM and 75mg po qNoon (total of 225mg/day) for two days.

Then he will increase the dosage to 150mg po BID (total of 300mg/day!!!!)…..So the pt. is going from 37.5mg or 75mg/day to 300mg/day in a matter of about 5 days.

The FDA Prescribing Information for EFFEXOR XR:

Extended release

· 37.5-75 mg PO once daily initially; may be increased by 75 mg/day every 4 days; not to exceed 225 mg/day

Additionally, the psychiatrist will order Trazodone either prn or scheduled. Trazodone and Effexor are listed as a Major Interaction” combination (can increase the risk for serotonin syndrome). Wouldn't the rapid introduction of high daily doses of Effexor XR, plus 100-300mg of Trazodone qhs greatly increase the possible risk of serotonin syndrome???

Not to mention, since some of these pts are detoxing from opiates, benzos, and ETOH, they are also on other meds like Ativan, Klonopin, Subutex, Suboxone and ordered prn Zyprexa for agitation.

Any thoughts?

SarahMaria

SarahMaria, MSN, RN

Specializes in Psychiatry, Forensics, Addictions. Has 10 years experience. 300 Posts

Have you questioned the dosage and potential interactions to your supervisor and/or the MD?

If I felt uncomfortable giving any medication, I would notify the MD, explain my reasoning, and possibly hold the medication.

Does the pharmacy at your facility have any qualms about supplying the Effexor & Trazodone even though there is a potentially major interaction?

At my hospital, the pharmacy wouldn't even put the orders in the PYXIS without confirming/questioning the orders.

sarabellum1

sarabellum1

54 Posts

One of our on-call psychiatrists was the one that pointed it out to me first and he/she also mentioned that our Medical Director already knows about it and "doesn't like it". But I honestly do not think that either of them have confronted the overdosing psychiatrist and I have no idea why not.

My supervisor is known for not taking action on anything we tell him/her we are concerned about, which is very unfortunate.

Pharmacy screws so many things up as it is, and is definetly aware of what the Dr. is ordering because they are the ones that print the paper MARs multiple times a week! But they've never questioned this either I guess.

The more I keep talking about this, the more I'm discovering that it sounds like I need to work somewhere else...haha! This is just one of the many, many unsafe things about this place

Zyprexa_Ho

Zyprexa_Ho

709 Posts

Maybe pharmacy just happens to overlook this? Maybe try calling them the next time you work and let them know your concerns?

RNewbie15

RNewbie15

4 Posts

The more I keep talking about this, the more I'm discovering that it sounds like I need to work somewhere else...haha! This is just one of the many, many unsafe things about this place

Wowie it really does sound like an unsafe place. Ask the psychiatrist why they are prescribing outside of the FDA dose range and if they are aware that there is a DD interaction. Maybe they are ignorant, but if they are not tell them you won't administer it because you are concerned about patient safety. You are responsible for your own practice and keeping patients and yourself safe.

I would also contact Pharmacy to discuss the drugs

banana, MD

banana, MD

14 Posts

in general, you can titrate inpt meds faster than an outpt setting because the pt is in a monitored setting.

With that said, that dosing is certainly sketchy but more concerning is the fact they always start effexor as a rule (?). I wouldn't worry about 5HT syndrome too much with the add'l trazodone, but your clinical judgment (I.e. pt looking sick to you) is definitely more important than just the fact they're on that combo. Nonetheless, trazodone is usually for insomnia in those pts and not in as high a dose as you're describing.

Instead of d/w pharmacy I might express concern to the psychiatrist in a way that stokes his ego.. "hey Dr. Cowboy, I don't understand the pharmacology/tx rationale for some of these patients, would you mind going through the thought process with me?" I think based on his response it might be pretty easy to tell whether he/she is a true cowboy or just a wreckless doctor taking shots in the dark..

hope this helps?

PG2018

PG2018

Specializes in Outpatient Psychiatry. 1,413 Posts

Don't worry about the serotonin syndrome. Just be aware of what it will present like. Many, MAny, MANy, MANY psych patients, both in and out, are on a SSRI, SNRI, or TCA plus trazodone. Trazodone is a very popular drug for sleep across specialties. The computer is going to flag every possible interaction, to the point it's exhausting, so just use experience and clinical judgment.

Psychiatry lives off lable. In both inpatient and outpatient environments, one has almost no choice but to push drugs past their FDA approved limits and use drugs for disorders, or mere symptoms, for which they weren't even devised. Treating psychiatric disorders, biologically, is markedly different from anything you're taught in undergrad nursing. I bet you'd really be alarmed if you saw folate, minocycline, simvastatin, or buprenorphine for depression. You're not likely to see any of those on an inpatient unit for mood, but plenty of guys are trying them to alleviate what we call depression. I toy around with folate and minocycline on an outpatient basis from time to time. I haven't seen enough efficacy published with statins, and no way I'm giving out something for pain, lol. It's bad enough they come for Adderall and Xanax alone.

I wouldn't worry about the speed the vanlafaxine dose is being increased, and I wouldn't even "worry" at 300mg of velanfaxine. You'll see people on 375mg. It can be activating which makes it seem odd for immediate use in an inpatient environment (to me). Some guys have go to meds. I think it's an odd implementation, but I'm not troubled by it.

Don't fret over the PRN olanzapine. It works well for that. And just follow the protocols, monitor your patient, and use your clinical judgment. The opiate withdrawals are unpleasant for the patient but not reasonably concerning. Monitor the alcohol and benzo withdawals more closely. Study up on buprenorphine. Interesting drug.